| Model Number |
N/A |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); No Apparent Adverse Event (3189)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
01/04/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The cause for the falsely high advia centaur xpt prostate-specific antigen (psa) result compared to the alternate test method results is unknown.Siemens is investigating and has requested additional patient information.The instruction for use (ifu) under the intended use section states the following: "this in vitro diagnostic assay is intended to quantitatively measure prostate-specific antigen (psa) in human serum using the advia centaur®, advia centaur xp, and advia centaur xpt systems.This assay is indicated for the measurement of serum psa in conjunction with digital rectal exam (dre) as an aid in the detection of prostate cancer in men aged 50 years and older.This assay is further indicated as an aid in the management (monitoring) of patients with prostate cancer." the instruction for use (ifu under the summary and explanation section states the following: "psa levels increase in men with cancer of the prostate, and after radical prostatectomy psa levels routinely fall to the undetectable range.If prostatic tissue remains after surgery or metastasis has occurred, psa appears to be useful in detecting residual and early recurrence of tumor.Therefore, serial psa levels can help determine the success of prostatectomy, and the need for further treatment, such as radiation, endocrine or chemotherapy, and in the monitoring of the effectiveness of therapy." the instruction for use (ifu) under the interpretation of results section states the following: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings." the instruction for use (ifu) under the limitation section states the following: "warning" "do not predict disease recurrence solely on serial psa values." "do not interpret levels of psa as absolute evidence of the presence or the absence of malignant disease.Before treatment, patients with confirmed prostate carcinoma frequently have levels of psa within the range observed in healthy individuals.Elevated levels of psa can be observed in patients with nonmalignant diseases.Measurements of psa should always be used in conjunction with other diagnostic procedures, including information from the patient's clinical evaluation.The concentration of total psa in a given specimen determined with assays from different manufacturers can vary due to differences in assay methods, calibration, and reagent specificity.Total psa determined with different manufacturers' assays will vary depending on the method of standardization and antibody specificity.".
Event or Problem Description
A false high advia centaur xpt prostate-specific antigen (psa) result was obtained by the customer on a patient sample, and considered discordant compared to lower psa alternate test method results.The physician questioned the result, a different patient sample was checked on two alternate psa test methods, and the results were lower.The patient received radiation treatment.There are no reports of adverse health consequences due to the discordant advia centaur xpt psa result.
Additional Manufacturer Narrative
Siemens filed mdr 1219913-2018-00151 on (b)(6)2018 for a false high advia centaur xpt prostate-specific antigen (psa) result.(b)(6)/2018 - correction: siemens received clarification that the initial advia centaur xpt psa initial patient result was 0.43 ug/l (ng/ml), and not 0.4 ng/l (ug/l) as originally reported.(b)(6)2018 - additional information: the sample tested for psa was from a prostatectomy patient.(b)(6)2018 - additional information: the customer had a sample from a prostatectomy patient that recovered 0.43 ng/ml (ug/l) with advia centaur xpt prostate-specific antigen (psa) reagent lot 032285 but < 0.1 ng/ml ( ug/l) with two alternate psa test methods.Based on the limited information provided, the cause for the higher advia centaur xpt prostate-specific antigen (psa) result on a sample from a prostatectomy patient is unknown, and may been attributed to particulate matter in the sample that elevated the initial result.Siemens quality control (qc) data indicates advia centaur xpt psa reagent lot 032285 is performing acceptably at the low end.Immunoassays are also subject to a number of interferences including those caused by endogenous antibodies.Interference can occur because of heterophile antibodies, anti-animal antibodies and auto antibodies.Patients exposed to animals or animal serum products can be prone to this interference and anomalous values may be observed.The interfering antibodies can give rise to a falsely high or less commonly a falsely low result.The erroneous result is recognized as being inconsistent with the patient's clinical picture.The laboratory procedures generally used to identify the presence of interfering antibody are serial dilutions to demonstrate a nonlinear response.Please note the interferent may not necessarily be due to an interfering antibody but may be due to other exogenous interferences such as drugs, nutritional supplements and/or herbal medicine in the blood.The instruction for use (ifu) under the psa warning section states the following: "the concentration of total psa in a given specimen, as determined by assays from different manufacturers, can vary due to differences in assay methods and reagent specificity.The results reported by the laboratory to the physician must include the identity of the assay for total psa used.Values obtained with different assay methods cannot be used interchangeably.If, in the course of monitoring a patient, the assay method used for determining serial levels of total psa is changed, the laboratory must perform additional testing to confirm baseline values." the instruction for use (ifu under the summary and explanation section states the following: "psa levels increase in men with cancer of the prostate, and after radical prostatectomy psa levels routinely fall to the undetectable range.If prostatic tissue remains after surgery or metastasis has occurred, psa appears to be useful in detecting residual and early recurrence of tumor.Therefore, serial psa levels can help determine the success of prostatectomy, and the need for further treatment, such as radiation, endocrine or chemotherapy, and in the monitoring of the effectiveness of therapy." the instruction for use (ifu) under the interpretation of results section states the following: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings." the instruction for use (ifu) under the limitation section states the following: "warning" "do not predict disease recurrence solely on serial psa values." "do not interpret levels of psa as absolute evidence of the presence or the absence of malignant disease.Before treatment, patients with confirmed prostate carcinoma frequently have levels of psa within the range observed in healthy individuals.Elevated levels of psa can be observed in patients with nonmalignant diseases.Measurements of psa should always be used in conjunction with other diagnostic procedures, including information from the patient's clinical evaluation.The concentration of total psa in a given specimen determined with assays from different manufacturers can vary due to differences in assay methods, calibration, and reagent specificity.Total psa determined with different manufacturers' assays will vary depending on the method of standardization and antibody specificity." the instrument is performing within specifications.No further evaluation of the device is required.
Additional Manufacturer Narrative
Siemens filed mdr 1219913-2018-00151 on 05/15/2018 for a false high advia centaur xpt prostate-specific antigen (psa) result, and mdr 1219913-2018-00151 supplemental report 1 on 06/07/2018 for a result correction, and additional information.08/17/2018 - correction: siemens was informed by the customer that the patient did not receive radiation treatment was originally stated.The patient was scheduled for radiation treatment, however the physican question the psa result of 04/13/2018, and based on the outcome of the alternate test method results, radiation treatment was canceled before it was started.08/17/2018 - additional information: patient medical information provided: 2015 - prostate biopsy - magnet camera sleep apnea syndrone, and treated with cpap.Polymyalgia rheumatica and received steroids (p.O.) for a short period.Time period not provided, and unrelated to surgery.Prostatectomy (surgery date not provided) sample type: lithium heparin the physician did not question the results prior to 04/19/2018.The interpretation was that the psa result was slightly increasing indicating the need for radiation treatment.Historical test information: date result 01/12/2016 6.1 (before prostatectomy) 10/07/2016 4.9 (before prostatectomy) 12/27/2016 4.4 (before prostatectomy) 03/27/2017 0.13 (after prostatectomy) 05/04/2017 0.17 (after prostatectomy) 08/29/2017 0.44 (after prostatectomy) 11/14/2017 0.40 (after prostatectomy) 02/12/2018 0.62 (after prostatectomy) 02/21/2018 0.73 (after prostatectomy) 04/19/2018 0.47 repeat result (after prostatectomy) there patient sample from 04/19/2018 was not available for testing by siemens.Immunoassays are also subject to a number of interferences including those caused by endogenous antibodies.Interference can occur because of heterophile antibodies, anti-animal antibodies and auto antibodies.Patients exposed to animals or animal serum products can be prone to this interference and anomalous values may be observed.The interfering antibodies can give rise to a falsely high or less commonly a falsely low result.The erroneous result is recognized as being inconsistent with the patient's clinical picture.The laboratory procedures generally used to identify the presence of interfering antibody are serial dilutions to demonstrate a nonlinear response.Please note the interferent may not necessarily be due to an interfering antibody but may be due to other exogenous interferences such as drugs, nutritional supplements and/or herbal medicine in the blood.The instruction for use (ifu) under the psa warning section states the following: "the concentration of total psa in a given specimen, as determined by assays from different manufacturers, can vary due to differences in assay methods and reagent specificity.The results reported by the laboratory to the physician must include the identity of the assay for total psa used.Values obtained with different assay methods cannot be used interchangeably.If, in the course of monitoring a patient, the assay method used for determining serial levels of total psa is changed, the laboratory must perform additional testing to confirm baseline values." the instruction for use (ifu under the summary and explanation section states the following: "psa levels increase in men with cancer of the prostate, and after radical prostatectomy psa levels routinely fall to the undetectable range.If prostatic tissue remains after surgery or metastasis has occurred, psa appears to be useful in detecting residual and early recurrence of tumor.Therefore, serial psa levels can help determine the success of prostatectomy, and the need for further treatment, such as radiation, endocrine or chemotherapy, and in the monitoring of the effectiveness of therapy." the instruction for use (ifu) under the interpretation of results section states the following: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings." the instruction for use (ifu) under the limitation section states the following: "warning" "do not predict disease recurrence solely on serial psa values." "do not interpret levels of psa as absolute evidence of the presence or the absence of malignant disease.Before treatment, patients with confirmed prostate carcinoma frequently have levels of psa within the range observed in healthy individuals.Elevated levels of psa can be observed in patients with nonmalignant diseases.Measurements of psa should always be used in conjunction with other diagnostic procedures, including information from the patient's clinical evaluation.The concentration of total psa in a given specimen determined with assays from different manufacturers can vary due to differences in assay methods, calibration, and reagent specificity.Total psa determined with different manufacturers' assays will vary depending on the method of standardization and antibody specificity." the instrument is performing within specifications.No further evaluation of the device is required.Mdr 1219913-2018-00219 was filed for the same patient for a false high advia centaur xpt prostate-specific antigen (psa) result on a new sample draw.